Alert archive / West Virginia / Freeze Watches in 2021

Freeze Watch 5, NWS Charleston, WV

May 6, 2021Pocahontas County, Randolph County, West Virginia

NWS Charleston, WV issued this freeze watch at May 6, 2021, 2:14 PM EDT for Pocahontas County, Randolph County, West Virginia. It took effect at May 8, 2021, 12:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 6, 2021, 2:14 PM EDT (18:14 UTC)
In effect from
May 8, 2021, 12:00 AM EDT
Expired
May 7, 2021, 4:10 AM EDT
In force
Issued by
NWS Charleston, WV

Counties Pocahontas County, WV, Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

207 
WWUS71 KRLX 061814
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
214 PM EDT Thu May 6 2021

WVZ523-526-070215-
/O.NEW.KRLX.FZ.A.0005.210508T0400Z-210508T1300Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
214 PM EDT Thu May 6 2021

...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 29 degrees expected.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...From late Friday night through Saturday morning.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
2 follow-up statements
783 
WWUS71 KRLX 070034
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
834 PM EDT Thu May 6 2021

WVZ523-526-071000-
/O.CON.KRLX.FZ.A.0005.210508T0400Z-210508T1300Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
834 PM EDT Thu May 6 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY MORNING...

* WHAT...Sub-freezing temperatures as low as the upper 20s 
  degrees expected.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...From late Friday night through Saturday morning.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
133 
WWUS71 KRLX 070810
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
410 AM EDT Fri May 7 2021

WVZ523-526-071615-
/O.UPG.KRLX.FZ.A.0005.210508T0400Z-210508T1300Z/
/O.NEW.KRLX.FZ.W.0010.210508T0900Z-210508T1600Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
410 AM EDT Fri May 7 2021

...FREEZE WARNING IN EFFECT FROM 5 AM TO NOON EDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as the lower 30s.
  Temperatures will be slow to rise above freezing on Saturday 
  morning. 

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...From 5 AM to noon EDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this freeze watch went out at May 6, 1:26 PM EDT, 48 minutes earlier.

Area forecast discussion, May 6, 1:26 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
126 PM EDT Thu May 6 2021

.SYNOPSIS...
Below average temperatures expected and periods of rain through
the first half of the weekend with a pair of cold fronts. A
southern stream system Sunday brings warmer and wetter weather.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 120 PM Thursday...

Upper level cloudiness associated with a departing H250 jet streak
will allow clouds to briefly thin out this afternoon through earlier
evening. Additional clouds and light rain arrive during the
overnight ahead of a cold front with a bulk of any steadier rain
exiting east by late morning Friday with a total of between a tenth
and a third of inch of accumulation expected.

During the day Friday the region will be sandwiched between the
departing cold front to the east and another cold front to the west.
With adequately moist low level and cool temperatures aloft coupled
with early May Sun angles, should be able to realize at least some
conditional instability release yielding some showers and possibly a
few rumbles out of some low-topped thunderstorms in the afternoon.
With limited instability and shear not expecting any severe weather,
but may see some graupel out of any more intense precipitation cores.

The aforementioned second cold front begins to nose into our SE OH
counties by Friday evening bringing another round of showers and
perhaps initially, a few rumbles of thunder.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 240 AM Thursday...

An upper longwave axis east of the area, with sfc low pressure
exiting the eastern mountains Friday morning. Lingering rain showers
may still possible over the eastern mountains Friday morning as weak
low pressure system exits east of the region.

A shortwave embedded within the H500 northwest flow digs southeast
into our area Friday night. This shortwave will bring moisture from
the Great Lakes region for additional showers mainly north and
northeast sections. Thereafter, H500 becomes zonal without any
significant embedded shortwave to affect the area for the weekend.
However, a southern stream system approaches the area Saturday night
into Sunday.

Temperatures will hold steady below their climatological norm for
this time of year during the period.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 240 AM Thursday...

A progressive upper level pattern will maintain unsettled weather
for the Middle Ohio Valley and West Virginia through the start of
next week. Broad high pressure then takes control of weather
conditions by mid week. Temperatures will remain below average
through this timeframe.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 120 PM Thursday...

VFR conditions are expected through at least 06Z tonight. Fair
weather cumulus will continue to mix out over the next few hours and
upper level cloudiness will also briefly exit by late this
afternoon. Additional clouds will be on the move from the west ahead
of a cold front late this evening with rain following by early
Friday morning. Think conditions remain largely MVFR or better with
initial precipitation with ceilings trending down toward 1000 ft in
post frontal stratus/stratocumulus Friday morning as rain tapers off
to showers.

Winds light and variable through late tonight, turning west-
northwesterly 8 to 12KTs with gusts to around 20KT behind the cold
front Friday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: High through late tonight, then medium.

ALTERNATE SCENARIOS: Flight categories may vary with cold
frontal passage Friday morning.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EDT 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
No widespread IFR conditions forecast.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/MEK
NEAR TERM...JP
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JP
Hazardous weather outlook, May 6, 9:00 AM EDT, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
900 AM EDT Thu May 6 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-071300-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
900 AM EDT Thu May 6 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Watches in West Virginia, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.